Medicine error kills child and hospitalises 20 in Uganda
By the AFREEQUE newsroom, based on Nile Post

A medication error at a health centre in Butebo, Uganda, caused the death of a child and hospitalised more than 20 others after carbamazepine was administered instead of mebendazole. The Pharmaceutical Society of Uganda says the latest incident, the second in the district in seven months, exposes weaknesses in medicine management, according to Nile Post.
A medication error during a health campaign at Kabwangasi III Health Centre, in Uganda’s Butebo district, caused the death of a child and led to more than 20 others being hospitalised, according to the Pharmaceutical Society of Uganda (PSU). About 25 children are reported to have received carbamazepine, a medicine for epilepsy, instead of mebendazole, which is used to treat intestinal worms.
The PSU says this is the second similar incident in Butebo in seven months, following a case in March 2026. Its secretary, Dr Stephen Lutoti, warns that carbamazepine can be highly toxic to children. He believes the mix-up highlights possible shortcomings in the storage, labelling, checking and distribution of medicines, particularly during community campaigns.
The association is calling on the government to provide every district with a pharmacist to oversee medicine management and establish a support system for lower-level health centres. Butebo currently relies on pharmaceutical supervision from Mbale because it has no district pharmacist. The PSU is also calling for recruitment to pharmacist positions provided for in the approved public service structure.




